Wisconsin, 2010

Hail and Damaging Winds in Wisconsin, August 7 to 8, 2010

August 7 to 8, 2010 · NWS GRB · 7 events in 4 counties and zones

Isolated thunderstorms developed along a warm front that moved through northeast Wisconsin during the evening of the August 7th, producing large hail and wind damage in Marinette County. A convective system moved into the area during the early morning hours of the 8th, bringing damaging and torrential rains to other parts of northeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated thunderstorms developed along a warm front that moved through northeast Wisconsin during the evening of the August 7th, producing large hail and wind damage in Marinette County. A convective system moved into the area during the early morning hours of the 8th, bringing damaging and torrential rains to other parts of northeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 7, 2:52 PM CST, 4 hours earlier.

Area forecast discussion, Aug 7, 2:52 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
352 PM CDT SAT AUG 7 2010

.SHORT TERM...TONIGHT AND SUNDAY
SEVERAL ISSUES TO DEAL WITH FOR TONIGHT INTO...INCLUDING PRECIPITATION
ASSOCIATED WITH WEAK 850MB WARM ADVECTION AND MOISTURE ADVECTION
THIS EVENING...THEN MCS ACTIVITY OVERNIGHT INTO SUNDAY
MORNING AND THEN REDEVELOPMENT OF STORMS SUNDAY AFTERNOON.

MODELS CONTINUE TO SHOW WEAK 850MB WARM ADVECTION AND MOISTURE
TRANSPORT INTO NORTHERN MINNESOTA AND NORTHERN WISCONSIN THIS EVENING.
CONVECTION DID BREAK OUT ACROSS NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN THIS AFTERNOON. MODELS ARE HINTING AS CONVECTION ACROSS
THE NORTHERN HALF OF THE FORECAST AREA THIS EVENING ASSOCIATED WITH
THIS FEATURE. HAVE TRENDED RAIN CHANCES HIGHEST ACROSS THE NORTH WITH
THIS FEATURE. OVERNIGHT...MCS ACTIVITY THAT IS EXPECTED TO DEVELOP
ACROSS WESTERN MINNESOTA WILL MOVE INTO CENTRAL AND NORTH CENTRAL
WISCONSIN OVERNIGHT. DAY ONE HAS PORTIONS OF CENTRAL AND NORTH
CENTRAL IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TONIGHT.
COMPLEX ACROSS MINNESOTA SHOULD EVOLVE INTO A WIND EVENT ACROSS
WISCONSIN OVERNIGHT. MODELS DO HAVE SEVERAL SOLUTIONS ON HOW
THIS COMPLEX WILL EVOLVE LATE TONIGHT...BUT TRENDED TOWARD THE
CANADIAN/ECMWF SOLUTION FOR SUNDAY MORNING.

MANY QUESTION STILL LINGER IF ATMOSPHERE CAN RECOVER SUNDAY AFTERNOON
FOR ADDITIONAL STORMS. TOOK A COMPROMISE BETWEEN THE COOLER MET GUIDANCE
AND THE WARMER MAV GUIDANCE.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. LOOKS LIKE WE GET BACK
INTO THE PATTERN THAT WE'VE HAD MUCH OF THE SUMMER...A MAINLY
ZONAL FLOW ALOFT AND A SURFACE BOUNDARY THAT MOVES NORTH AND SOUTH
PERIODICALLY AS SHORT WAVES MOVE THROUGH THE UPPER FLOW. DEWPOINTS
ARE EXPECTED TO BE IN THE 60S AND 70S BRINGING THE POTENTIAL OF
HEAVY RAINS. WE ARE CLOSE TO RECORD SUMMER RAINFALL IN MUCH OF THE
FORECAST AREA AND THE GROUND REMAINS WET IN MANY PLACES. SO THERE
IS SOME POTENTIAL OF SMALL STREAM AND URBAN FLOODING AT TIMES NEXT
WEEK.

BEST CHANCE OF RAIN LOOKS TO BE TUESDAY NIGHT AS A WARM FRONT
LIFTS NORTH ACROSS THE AREA AND WEDNESDAY AS A WEAK COLD FRONT
GOES BY. MIGHT GET A FEW DRY DAYS THURSDAY AND FRIDAY AS MID
LEVELS MAY BE WARM ENOUGH TO BE CAPPED. A DECENT COLD FRONT WILL
MOVE THROUGH FRIDAY NIGHT OR SATURDAY AND BRING A LINE OF STORMS
AND THEN DRIER AND COOLER WEATEHR FOR A COUPLE DAYS AFTER.
&&

.AVIATION...TWO CLUSTER OF SHOWERS AND STORMS MOVING ACROSS THE
REGION THIS AFTERNOON. FIRST CLUSTER NEAR OSHKOSH MOVING EAST TOWARDS
THE LAKE. THIS CLUSTER WILL AFFECT KOSH AND KMTW BY 00Z. SECOND CLUSTER
OF STORMS NOW WORKING INTO NORTHWEST WISCONSIN. THESE STORMS MAY AFFECT
KTKV...KRHI...KRRL...KAUW...KAIG BY LATE AFTERNOON AND EARLY
EVENING. WEAK 850MB WARM ADVECTION WILL CONTINUE THROUGHOUT THE
EVENING...THEREFORE SCATTERED CONVECTION SHOULD CONTINUE THROUGH
MOST OF THE EVENING NORTH OF KSUE...KAUW LINE. OVERNIGHT...A
COMPLEX OF THUNDERSTORMS THAT IS EXPECTED TO DEVELOP ACROSS
WESTERN MINNESOTA WILL MOVE INTO NORTH CENTRAL AND CENTRAL WISCONSIN.
THIS CLUSTER OF STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LOCALLY HEAVY RAIN. THE CLUSTER OF STORMS WILL MOVE ACROSS
NORTHEAST WISCONSIN SUNDAY MORNING. MANY QUESTIONS LINGER IF STORMS
WOULD REDEVELOP SUNDAY AFTERNOON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/RDM
Hazardous weather outlook, Aug 7, 2:30 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SAT AUG 7 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
330 PM CDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTH CENTRAL AND CENTRAL WISCONSIN TONIGHT. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS EVENING AS A WARM FRONT PUSHES NORTH ACROSS THE
REGION. AN ISOLATED SEVERE STORM IS POSSIBLE. MEANWHILE...A
COMPLEX OF THUNDERSTORMS WILL DEVELOP ACROSS WESTERN MINNESOTA AND
EASTERN NORTH DAKOTA THIS EVENING...THEN MOVE INTO NORTH CENTRAL
AND CENTRAL WISCONSIN OVERNIGHT. THIS CLUSTER OF STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER NORTHEAST AND EAST
CENTRAL WISCONSIN SUNDAY MORNING AS A COMPLEX OF THUNDERSTORMS
MOVES THROUGH THE AREA. DAMAGING WINDS AND LOCALLY HEAVY RAIN
ARE POSSIBLE WITH THESE STORMS. THERE IS A SMALL CHANCE FOR
THUNDERSTORMS TO REDEVELOP SUNDAY AFTERNOON...ALTHOUGH THERE
IS A LOT OF UNCERTAINTY IF THEY WOULD BECOME SEVERE.

THUNDERSTORMS ARE LIKELY AT TIMES NEXT WEEK. ALTHOUGH THERE IS
MUCH UNCERTAINTY CONCERNING THE EXACT TIMES WHEN THE STORMS WILL
OCCUR...THE OVERALL WEATHER PATTERN WILL BE FAVORABLE FOR THE
STORMS TO PRODUCE HEAVY RAINFALL.

A PROLONGED PERIOD OF VERY HUMID CONDITIONS IS ALSO LIKELY
STARTING SUNDAY AND CONTINUING THROUGH MUCH OF NEXT WEEK. PERSONS
WITH RESPIRATORY CONDITIONS OR IN POOR HEALTH MAY NEED TO CURTAIL
OUTDOOR ACTIVITIES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY MORNING.

LMZ521-522-541>543-082030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
330 PM CDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE
STRONGER STORMS COULD PRODUCE HAZARDOUS CONDITIONS FOR SMALL
CRAFT WITH GUSTY WINDS AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA
SUNDAY MORNING. THE STRONGEST STORMS IN THE COMPLEX COULD PRODUCE VERY
STRONG WINDS AND CHOPPY SEAS ALONG WITH TORRENTIAL RAINS THAT WILL
REDUCE VISIBILITIES BELOW ONE MILE FOR A PERIOD OF TIME. ADDITIONAL
THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AFTERNOON.

THUNDERSTORMS ARE ALSO LIKELY AT TIMES THROUGH THE NEXT WEEK.

THE RETURN OF VERY HUMID AIR TO THE REGION COULD ALSO RESULT IN
FOG AND HAZE AND PERIODS OF REDUCED VISIBILITIES OVER THE LAKE.

ALWAYS BE SURE TO CHECK THE LATEST FORECAST FOR UPDATED
INFORMATION BEFORE HEADING OUT ON THE WATER.

ECKBERG/RDM

In the hours before

Special weather statement, Aug 7, 4:00 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT SAT AUG 7 2010

WIZ037-038-048-049-072230-
CALUMET-OUTAGAMIE-WAUPACA-WINNEBAGO-
500 PM CDT SAT AUG 7 2010

...THUNDERSTORM APPROACHING APPLETON...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM SIX MILES SOUTHWEST OF APPLETON. THE
STORM WAS MOVING EAST AT 30 MPH.

WINDS TO 30 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  APPLETON BY 505 PM CDT...
  KAUKAUNA BY 520 PM CDT...

ANOTHER STORM WAS DEVELOPING IN SOUTHEAST WAUPACA COUNTY.

IF A STORM APPROACHES YOUR LOCATION...MOVE INSIDE.

JKL
Special weather statement, Aug 7, 5:47 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
647 PM CDT SAT AUG 7 2010

WIZ013-073-080045-
NORTHERN MARINETTE COUNTY-SOUTHERN MARINETTE COUNTY-
647 PM CDT SAT AUG 7 2010

...STRONG STORM MOVING OVER MARINETTE COUNTY...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 33 MILES NORTHWEST OF MARINETTE...MOVING
SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WAUSAUKEE...          MIDDLE INLET...       LOOMIS...
  MCALLISTER...         PORTERFIELD...        MARINETTE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MPC
Local storm report, Aug 7, 5:58 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
658 PM CDT SAT AUG 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 WSW ATHELSTANE        45.41N 88.15W
08/07/2010  E0.50 INCH       MARINETTE          WI   TRAINED SPOTTER

            AND WINDS ESTIMATED 35 TO 40 MPH.

&&
Local storm report, Aug 7, 6:24 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
724 PM CDT SAT AUG 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     MIDDLE INLET            45.29N 88.00W
08/07/2010  E40 MPH          MARINETTE          WI   PUBLIC

            VERY HEAVY RAIN--CARS PULLED OFF THE HIGHWAY.

&&

The radar

The Green Bay radar (KGRB), 79 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marinette

When
August 7, 6:52 PM CST
Where
Marinette County, 1.95 mi W of Walsh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.180, -87.810

Thunderstorm winds of 50 to 60 mph uprooted three large trees near Porterfield.

Thunderstorm Wind, Marinette

When
August 7, 6:55 PM CST
Where
Marinette County, Porterfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.150, -87.800

Thunderstorm winds knocked trees onto a house.

Hail, Marinette

When
August 7, 7:05 PM CST
Where
Marinette County, 2.85 mi NE of Harmony Corners
Measured
1 in hail
Reported by
Public
Coordinates
45.110, -87.760

Strong winds also blew a large blue spruce tree onto a tavern.

Thunderstorm Wind, Oneida

When
August 7, 10:35 PM CST
Where
Oneida County, 1.55 mi WNW of Harshaw
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.681, -89.678

More than a dozen trees were knocked down by thunderstorm winds near Harshaw. The weather observer also measured 2.47 inches of rain during the storm.

Thunderstorm Wind, Oneida

When
August 7, 10:40 PM CST
Where
Oneida County, 2.6 mi ESE of Cresent Corner
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.558, -89.449

Numerous trees were blown down by thunderstorm winds near the intersection of State Highway 17 and County Road A south of Rhinelander. Time of report is estimated.

Thunderstorm Wind, Outagamie

When
August 8, 2:00 AM CST
Where
Outagamie County, 2.83 mi ENE of Sugar Bush
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.500, -88.680

Thunderstorm winds knocked several trees onto a shed and a garage in the Town of Maine.

Thunderstorm Wind, Calumet

When
August 8, 2:44 AM CST
Where
Calumet County, 0.12 mi NE of Potter
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.121, -88.098

Several trees and tree limbs were blown down on County Road PP in Potter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257681, 257685, 257677, 257687, 257688, 257689, 257692.